Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Sore throat, rattle in chest, persisting cough, shortness of breath. Prescribed with Erythroped for chest infection. Symptoms worse

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi I went to the emergency Doctor on Bank Holiday Tuesday with a terrible persistent cough which is keeping me awake most of the night, a rattle in my chest, a very 'snotty' nose a very sore throat and generally feeling unwell, and sorry forgot to mention very short of breath, he advised as I had suspected that I had a chest infection, he prescribed Erythroped 500mg one twice daily, I managed to get 2 tablets taken on Tuesady so in fact I am on my third day now, but feeling no better, cough appears to be worse and shortness of breath certainly worse, when will I start to feel better, should I go back and see my GP or wait for these antibiotics to kick in?
Posted Wed, 27 Jun 2012 in Lung and Chest disorders
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
Considering the details you have provided you seem to be taking only half the recommended dosage of erythromycin ( erythroped).
Correct dosage of erythromycin for severe lower respiratory infection is 2-4 gm daily in divided doses every 6 hourly whereas you have been advised only 1 gm daily .
That could be a possible reason for the delayed response( usually by day 3 of antibiotics symptom should start decreasing and not worsen).
Yes, sometimes for minor infections such dosage may be advised especially in pediatric population but if you are suffering from worsening breathlessness then you definitely need to take a second consultation .
Your doctor after clinical check up and X-ray can confirm the severity of the infection and advise further management .
He may or may not consider a change of antibiotic depending on the findings.
So , I would advise you consult your gp as soon as feasible and meanwhile continue with proper dose of the erythromycin .Please do not delay the consultation even if you feel better with change of dosage as its important to get evaluated to rule out complications like pneumonia , bronchiolitis etc in your case.

Hope I have answered your query.
Wishing you a speedy recovery

Above answer was peer-reviewed by
Follow-up: Sore throat, rattle in chest, persisting cough, shortness of breath. Prescribed with Erythroped for chest infection. Symptoms worse 9 hours later
Thank you for your response, I have telephoned the surgery and have an appointment at 12.10 today
Answered by Dr. Hema Yadav 25 minutes later
Thanks for the follow up.
I appreciate your prompt action and assure that it's in the best interest of your health.
Apart from medications you can try steam inhalations , warm saline throat gargles 2-3 times daily for faste relief from respiratory infections . You may also ask your doctor for the need of breathing exercises in the event of the involvement of lungs.These measures can be taken during any respiratory infections however should always be done after approval of the examining doctor.
Kindly accept my answer if you have no further queries.
Wishing you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor